Clonidine-induced delirium has rarely been reported. To the best of our knowledge, there are six related case reports in the literature. We describe one such case here and review the six previously published cases. Clonidine may induce a variety of psychological side effects ranging from depression to acute hallucination and delirium. However, there are no clearly identifiable risk factors for the development of severe psychological side effects, including dose of medication, duration of treatment, and predisposing mental illness. Treatment for clonidine-induced delirium involves cessation of the medication and patient observation. Given the large clinical burden of hypertension and the not uncommon requirement for polypharmacy to achieve blood pressure goals, heightened clinical awareness of this potential side effect appears justified.
- Side effect
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine